Concerta trouble, 4 days in so far

Home Welcome to the ADDitude Forums For Parents Treating Your Child Concerta trouble, 4 days in so far

Viewing 5 reply threads
  • Author
    Posts
    • #129687
      cookiemonster
      Participant

      Hello,

      My 8yo ADHD/ASD son just started concerta 18mg 4 days ago, on a Sat morning. That morning he felt queasy 1-2 hours after taking it, was holding his head over a bin but nothing happened, then he felt ok for the rest of the day. Maybe seemed a bit more serious than usual. The next day he didn’t seem to feel sick, again seemed a little more serious than usual. Mon and Tues he was sent home from school because he was feeling nauseous and dizzy in class, sitting with his head over a garbage can. He says he felt ok during the lunch break somehow, but then when he returned to class he felt sick again. When I get him home in the afternoon, he seems mostly fine but comments here and there that his tummy hurts or that he feels sick. I phoned his Dr and he suggests continuing to try the concerta for the rest of the week to see if things improve. I’m not sure if they will or not. It’s pretty heartbreaking to deliberately give him something that makes him feel this way. I remember from morning sickness, the misery of having to go to work feeling so nauseous all the time. I should add that it *is* helping his focus a great deal, but then how focused can you be when you feel that sick.

      Last year he was using biphentin, which was also very helpful for his focus. With that med at that time, he did complain of acid reflux, and was occasionally sent home for that reason, particularly around dose changes.

      Just wondering whether others have had side effects like these improve even after 4 days?? Does it sound to you like we should continue on with the concerta for a while longer to see what happens?

      Thanks.

    • #129719
      ryan7979
      Participant

      Is your child eating breakfast with this in the morning ? I noticed my stomach aches happened when I would skip my breakfast. The first hour to me I do tend to get slightly dizzy as it’s kicking in. Other than that I have minimal side effects. However meds effect every one differently , Adderall and Vyvanse to me the side effects out weighed the purpose.
      Hope my insight has helped.
      -Ryan
      -concerta user

    • #129729
      Penny Williams
      Keymaster

      He definitely needs a hearty breakfast with lots of protein before taking the medicine, if that isn’t happening already. He also needs to be drinking lots of water.

      The 5 Most Common Med Side Effects — and Their Fixes

      He could be using this concern to get sent home from school too. At that age (3rd grade), my son pretended that he was gagging over the garbage can in class every morning, trying to get sent home (he had actually thrown up and been sent home, then continued to use that since it worked so well). Talk with him and make sure there isn’t something causing him anxiety and stress at school (which could also be making his stomach hurt, btw).

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

    • #129771
      cookiemonster
      Participant

      Thanks for the replies. Yes, he is having breakfast just before taking it, normally 2% fruit flavoured greek yogurt and part of a muffin. I really don’t think he’s faking this at all, because he’s also complaining of feeling nauseous/dizzy at home, where he has nothing to gain by saying so. He’s even feeling this unpleasant side effects in the evening, LONG after having taken it. At this point it’s now been 5 consecutive days and I’m very tempted to throw in the towel on this one. Just wondered what the chances are that things would improve after this long?? If side effects were going to subside somewhat, wouldn’t they have done so already by day 5?

    • #129772
      michelleely
      Participant

      I don’t know, but I have read that nausea should go away after a couple of weeks.

    • #129777
      ryan7979
      Participant

      One of the main side effect is stomach pain. Though I haven’t experienced it.

      -hope your child’s doctor can get this figured out quickly.

Viewing 5 reply threads

You must be logged in to reply to this topic.